| Article Access Statistics|
| Viewed||1703 |
| Printed||65 |
| Emailed||0 |
| PDF Downloaded||10 |
| Comments ||[Add] |
Click on image for details.
|Year : 2019 | Volume
| Issue : 4 | Page : 244-246
Bullous pemphigoid associated with dipeptidyl peptidase-4 inhibitor – A case report
S Karthik1, PE Joseph2, T Babu1
1 Department of Endocrinology, Silverline Hospital, Kochi, Kerala, India
2 Department of Dermatology, Silverline Hospital, Kochi, Kerala, India
|Date of Submission||27-Feb-2019|
|Date of Decision||08-May-2019|
|Date of Acceptance||18-Jun-2019|
|Date of Web Publication||14-Oct-2019|
Department of Endocrinology, Silverline Hospital, Kochi, Kerala
Source of Support: None, Conflict of Interest: None
Dipeptidyl peptidase-4 inhibitors (DPP-4i) are one of the mainstay drugs in the management of type 2 diabetes mellitus. It has been well-documented that these class of drugs cause allergic reactions. Bullous pemphigoid (BP) is a blistering skin condition commonly associated with many drugs. Here, we report a case of probable DPP-4i-induced BP in an elderly man, which resolved on discontinuation of the drug. Although this adverse drug reaction has been documented in Western world and Japanese ethnicity, this seems to be the first case report of such occurrence in Indian ethnicity.
Keywords: Adverse drug reaction, gliptins, Indian
|How to cite this article:|
Karthik S, Joseph P E, Babu T. Bullous pemphigoid associated with dipeptidyl peptidase-4 inhibitor – A case report. J Postgrad Med 2019;65:244-6
| :: Introduction|| |
Dipeptidyl peptidase-4 inhibitors (DPP-4i) have been extensively used in the management of type 2 diabetes mellitus since the previous decade. DPP-4, which is a serine protease, is expressed extensively in the body as an ectoenzyme and as a circulating form. Inhibition of DPP-4 results in increased bioavailability of glucagon like peptide-1 and glucose-dependent insulinotropic polypeptide, which in turn favorably regulates insulin and glucagon. DPP-4 enzyme levels have been negatively correlated with numerous autoimmune disorders, implying that it modulates the immunity. Hence, it is not surprising that DPP-4i have been associated with numerous allergic side effects as severe as Steven–Johnson syndrome. Here, we report one of such rare side effect of the drug.
| :: Case History|| |
Mr. X, a 61-year-old gentleman, having type 2 diabetes for the past 14 years but poorly controlled, had first consulted us in March 2018 for poor glycemic control. He weighed 63 kg (body mass index being 23.2 kg/m 2) and was on glimepride (sulfonylurea) 4 mg/day (for the past 4 years), metformin (biguanide) 1500 mg/day (for the past 12 years), vildagliptin (DPP4-i) 100 mg/day (for the past 6 months), atorvastatin (HMG CoA inhibitor) 10 mg/day (for the past 10 years), and telmisartan (ARB) 40 mg/day (for the past 10 years). On evaluation, he was detected to have 1.3 g proteinuria with an estimated glomerular filtration rate of 56 mL/min, mild sensorimotor peripheral neuropathy, and mild nonproliferative diabetic retinopathy in both eyes. His HbA1c was 8.7% for which he was started on basal insulin. On follow up, his A1c fell to 7.4% and he was continuing the same regime without any complication.
In mid October 2018, he presented with spontaneously developing painless, pruritic bullae over extremities [Figure 1], spreading to body and arms, with relative face sparing without mucosal involvement over a duration of 2 weeks. The bullae were tense and Nikolsky's sign was negative. Initially (when lesions were on extremities), diabetic bullae was considered, but as the lesions worsened over time (when lesions spread to whole body), other differentials were subsequently thought of. In consultation with the dermatologist, for differentiating various blistering skin disorders, skin biopsy was performed on November 1st week and oral steroid (deflazacort 6 mg twice daily) was started. The biopsy revealed subepidermal bullae with numerous neutrophils and eosinophils along with dermal perivascular lymphocytic and eosinophilic infiltrates on the second week of November [Figure 2]. Immunofluorescence staining of the smear showed moderate IgG and C3 deposits at dermoepidermal junction with absence of IgA and IgM deposits. Hence, probable diagnosis of bullous pemphigoid (BP) was made; vildagliptin alone was stopped (other drugs being continued) and oral steroid was continued for 2 more weeks. Although steroid was started after biopsy, only after stopping vildagliptin (1 week later after the biopsy report), he started showing marked healing of old lesions (with perifollicular pigmentation) and no new crops appeared. He required bolus insulin also for optimizing glycemia as he was on steroids. Steroids were tapered over a course of 1 month (deflazacort 6 mg for 2 weeks and 3 mg for 2 weeks). He was on low-dose alternate day steroid (deflazacort 3 mg) for another 1 month and then stopped by the end of January 2019. Five months after stopping steroid, he still has no recurrence of symptoms.
|Figure 1: Clinical photograph showing ruptured bullae without surrounding inflammation|
Click here to view
|Figure 2: Magnified view (x40) showing sub-epidermal dehiscence (black arrows) and leucocyte infiltration (white arrows)|
Click here to view
| :: Discussion|| |
BP is an autoimmune blistering skin condition, which has numerous causes. It is commonly seen in elderly individuals with comorbidities such as diabetes, heart failure, chronic kidney disease, and neurological illnesses. Drugs such as furosemide, nonsteroidal anti-inflammatory drugs, penicillamine, and certain antibiotics are known to cause BP. BP can be generalized, which is the most common manifestation or localized. Antibodies against two antigens – BP180 (BPAG2) and BP230 (BPAG1) – are commonly found in the sera of the patients. It is diagnosed by histopathology, immunofluorescence, and/or serological tests.
DPP-4i are associated with allergic side effects – rashes, urticaria, and exfoliation of skin. There are several hypotheses behind the etiological role of DPP-4i in BP. DPP-4i have been shown to promote eosinophil activation by exotoxin-mediated mechanism which is one of the important reasons behind BP. It also reduces keratinocyte proliferation and collagen synthesis. TGF beta-1 production through Th3 regulatory cells is increased by DPP-4i, which plays a pathophysiological role in inducing BP.
Based on Japanese adverse drug event report database, odds ratio (OR) for developing BP was 12.1 (95% confidence interval, 8.9–14.8) for vildagliptin. It was postulated that relatively nonspecific DPP-4 inhibition and larger volume of distribution were the reasons behind its higher OR when compared with other DPP-4i. Retrospective case–control study reported OR of 10.7 (5.1–22.7) for vildagliptin with higher odds for men and patients with age <70 years. Mucosal involvement was common, and peripheral eosinophil counts were lower compared with controls. Withdrawal of drugs resolved the lesions in a majority of the patients.
Although metformin is also associated with reports of BP, the fact that the lesions resolved with withdrawal of vildagliptin alone substantiates vildagliptin as the probable cause. This is probably the first case report from India probably because DPP-4i are relatively expensive and are not frequently used when compared to insurance covered medical system in the west. Another interesting fact is the latency period of 1 year before developing the lesion. The time period between exposure of gliptin and development of BP was as variable as 8 days to 36 months. This case highlights the importance of constant surveillance that needs to be taken while prescribing newly used drugs.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| :: References|| |
Powers AC, D'Alessio D. Endocrine pancreas and pharmacotherapy of diabetes mellitus and hypoglycemia. In: Brunton LL, Dandan RH, Knollman BC. New York: Goodman and Gilman's The Pharmacological Basis of Therapeutics; 2017:863-86.
Ohnuma K, Hosono O, Dang NH, Morimoto C. Dipeptidyl peptidase in autoimmune pathophysiology. Adv Clin Chem 2011;53:51-84.
Feliciani C, Joly P, Jonkman MF, Zambruno G, Zillikens D, Ioannides D, et al
. Management of bullous pemphigoid: The European Dermatology Forum consensus in collaboration with the European Academy of Dermatology and Venereology. Br J Dermatol 2015;172:867-77.
Bastuji-Garin S, Joly P, Picard-Dahan C, Bernard P, Vaillant L, Pauwels C, et al
. Drugs associated with bullous pemphigoid. A case-control study. Arch Dermatol 1996;132:272-6.
Forssmann U, Stoetzer C, Stephan M, Kruschinski C, Skripuletz T, Schade J, et al
. Inhibition of CD26/dipeptidyl peptidase IV enhances CCL11/eotaxin-mediated recruitment of eosinophils in vivo
. J Immunol. 2008;181:1120-7.
Stavropoulos PG, Soura E, Antoniou C. Drug-induced pemphigoid: A review of the literature. J Eur Acad Dermatol Venereol 2014;28:1133-40.
Giomi B, Caproni M, Calzolari A, Bianchi B, Fabbri P. Th1, Th2 and Th3 cytokines in the pathogenesis of bullous pemphigoid. J Dermatol Sci 2002;30:116-28.
Arai M, Shirakawa J, Konishi H, Sagawa N, Terauchi Y. Bullous pemphigoid and dipeptidyl peptidase 4 inhibitors: A disproportionality analysis based on the Japanese Adverse Drug Event Report Database. Diabetes Care 2018;41:e130-2.
Kridin K, Bergman R. Association of bullous pemphigoid with dipeptidyl-peptidase 4 inhibitors in patients with diabetes: Estimating the risk of the new agents and characterizing the patients. JAMA Dermatol 2018;154:1152-8.
Bene J, Moulis G, Bennani I, Auffret M, Coupe P, Babai S, et al
. Bullous pemphigoid and dipeptidyl peptidase IV inhibitors: A case-noncase study in the French Pharmacovigilance Database. Br J Dermatol 2016;175:296-301.
[Figure 1], [Figure 2]